Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

Universal functions and generalized classes of functions


Authors: J. Cichoń and M. Morayne
Journal: Proc. Amer. Math. Soc. 102 (1988), 83-89
MSC: Primary 26A21,; Secondary 04A15
MathSciNet review: 915721
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For a class $ \mathcal{A}$ of subsets of a set $ Z$ which is closed under countable unions we consider the families of functions

$\displaystyle \underline M \mathcal{A} = \{ f:Z \to [0,1]:(\forall c)({f^{ - 1}}((c,1]) \in \mathcal{A})\} $

and

$\displaystyle \overline M \mathcal{A} = \{ f:Z \to [0,1]:(\forall c)({f^{ - 1}}([0,c)) \in \mathcal{A})\} $

(for instance, if $ Z$ is a topological space and $ \mathcal{A}$ is the family of all open subsets of $ Z$, then $ \underline M \mathcal{A}$ and $ \overline M \mathcal{A}$ are the families of lower and upper semicontinuous functions from $ Z$ to $ [0,1]$, respectively).

Using universal functions we show that under certain natural assumptions about $ \mathcal{A}$ there exists a function $ f \in \underline M \mathcal{A}$ such that there is no partition $ \{ {X_n}:n \in {\mathbf{N}}\} $ of $ Z$ and a family of functions $ \{ {h_n}:n \in {\mathbf{N}}\} \subseteq M\mathcal{A}$ such that $ f = { \cup _n}({h_n}\vert{X_n})$.

This is a generalization of some results of this type proved by Novikov and Adian, Keldyš, and Laczkovich for the Baire hierarchy of functions. The universal functions technique we use is different from the methods of these authors.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 26A21,, 04A15

Retrieve articles in all journals with MSC: 26A21,, 04A15


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9939-1988-0915721-6
PII: S 0002-9939(1988)0915721-6
Keywords: Generalized classes of functions, universal functions, Baire classes
Article copyright: © Copyright 1988 American Mathematical Society